Common medicines, uncommon reactions

By Bao Thien, Thanh Nien News

Email Print

A photo taken in 2012 shows Tran Xuan Bach, then 7, being treated at Nghe An Province Pediatrics Hospital with life-threatening skin disorder Steven Johnson after he took a Paracetamol tablet for cold. Photo courtesy of Nghe An Newspaper

A 5-month-old baby in Ho Chi Minh City was rushed to hospital last January with fluid erupting from hives all over the body.
Doctors at Children’s Hospital No.2, a leading pediatric facility in the city, spent more than ten days treating the baby after warning there was a high risk of death due to infection.
Even after the treatment, they said they could not guarantee the child would grow up all healthy as the organs could have suffered serious damage.
The baby, only identified as D.H.P., is a victim of drug allergy that doctors say can threaten anyone’s life, especially those of children with low immunity and without the ability to express their problems. The allergy can be caused by any of several common drugs taken for fever, cold, sore throat and other problems.
P.’s body had swollen up 15 minutes after taking an unidentified fever medicine and developed large bubbles from head to toes that burst the day after, his parents said.
As the family lived far from the city in Dong Nai Province, the parents had kept P. home and given him traditional treatment, but his fever continued to rise and he began having seizures.
They said P. used to cry most of the day in pain, and lost weight because he could not suckle properly.
The hospital earlier received another victim, L.L.A., 12 years old, of a fever medicine that had been used on the child several times before for no problems.
This time, A. immediately developed ulceration around the mouth, eyes, anus and urinary hole.
H.G.M., an 8-month-old baby, developed rashes that grew and burst after two days of having medicine given by a private clinic for sore throat.
The baby was taken to an allergy clinic, but his condition only worsened and he was rushed to the Children’s Hospital No.2, where doctors found its mucous membrane in the eye had been damaged. The baby was in danger of losing sight.
Dr. Hoang Cong Minh of the private Nhan Sinh Hospital in the city said one common drug allergy is the life-threatening anaphylactic shock which happens most often after antibiotics including penicillin, some medications for leprosy, diabetes, joints, epilepsy and gout are administered.
It can also happen after injection of anesthetics and vitamin liquids, according to Minh.
The most common symptoms of allergies are skin rashes, swellings and most severely, hives. Patients can also feel difficulty in breathing, have a stomachache, joint ache or headache, suffer dizziness, nausea and fatigue or develop a fever.
Allergy attacks usually happen a couple of days after taking medicines, but can also happen weeks after.
A severe consequence of drug allergies is the loss of white blood cells, which causes high fever, fatigue, rashes, bleeding beneath the skin, ulceration in the inner parts of mouth and nose and sex organs, and pneumonia. This can end up killing the person.
Stevens Johnson and Lyell’s syndromes, which are rare skin disorders, can also happen after taking medication, causing severe ulceration of the skin and muscles. These conditions can affect the liver and kidneys and can prove fatal.
In 2012, the Pediatrics Hospital of Nghe An Province in the north central received Tran Xuan Bach, then seven years old, whose skin was shedding and ulcerating. All he had done was taking one Paracetamol tablet for cold.
Doctors said his allergy had developed into Steven Johnson, a life-threatening condition in which the skin and mucous membranes react severely to a medication. They had to work with experts from HAIVN, a program of the Harvard Medical School in Vietnam to treat him.
Dr. Nguyen Van Doan, director of the allergy center at Hanoi’s leading hospital Bach Mai, said Steven Johnson can be caused by popular antibiotics like penicillin, ampicillin (a semisynthetic form of penicillin) and tetracycline, painkillers, fever medicine or drugs used to treat tuberculosis and seizures.
Doan said a hospital study on 98 syndrome afflicted patients showed that some cases were caused by reaction to vitamins B1 and B6 and it could damage skin of up to 60 percent of the body.
Dr. Hoang Anh, deputy director of the National Center for Drug Information and Observation of Drug Adverse Effects at Hanoi Pharmaceutical University, said the syndrome is almost impossible to prevent, and members of family with allergy history need to be more careful.
Minh said people can develop allergies for the same medicine they have been using several times with no problems, so no medicine is safe.
He said doctors’ consultation is recommended when one needs to take a medicine, including supplements.
People need to avoid abuse of medicine, especially antibiotics.
Parents need to note down their children’s allergy history to inform doctors during later treatments, he added.

Like us on Facebook and scroll down to share your comment

More Health News

Doctors perform a liver transplant at Cho Ray Hospital in Ho Chi Minh City. Photo: Nguyen Mi

Vietnam hospital pushes for organ donation

Ho Chi Minh City’s leading public hospital opened an organ transplant coordination unit to fairly distribute and expand the country’s severely limited bank of organs.